MAUDE Adverse Event Report: COOK ENDOSCOPY FLOURISH PEDIATRIC ESOPHAGEAL ATRESIA

COOK ENDOSCOPY FLOURISH PEDIATRIC ESOPHAGEAL ATRESIA
Model Number G47283
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Fistula (1862)
Date of Event 04/03/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Procode: ptk- tube, gastrointestinal (and accessories).Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.Images showing the atretic gap measurement prior to device insertion was provided.The distance between the atretic segments was within the intended use of the device.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the mostly likely root cause of the reported events is related to the use of the device.Specifically, the user applied force to the device to try and get the magnets to come together.The instructions for use includes the following warning: "do not apply any force besides the magnetic pull onto the esophageal pouches to approximate them as this may result in perforation".Additionally, the user left the wire guide in place although the instructions for use state "remove pre-positioned wire guide.".Prior to distribution, all flourish pediatric esophageal atresia devices are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
The physician used a cook flourish pediatric esophageal atresia device on a pediatric patient with esophageal atresia.The following was reported: a (b)(6) month old male patient underwent a procedure of placement of the flourish magnet catheter device for repair of esophageal atresia in which the flourish pediatric esophageal atresia device was used.One magnet was placed in the proximal esophageal pouch and a second one was placed in the distal esophageal pouch.On (b)(6) 2021, the flourish device was placed in the patient and x-ray confirmed good placement.The surgeon and interventional radiology physician decided to leave a wire guide in the inner catheter of the lower flourish catheter to use for support, there was slight curling of the inner catheter in the stomach.The patient was transferred to the neonatal intensive care unit (nicu), at the bedside an x-ray was taken and the position of the magnets looked good.On day two, the surgeon called the cook representative and indicated the proximal magnet moved up slightly and she manipulated to get it back into position.On day three after placement, the surgeon let the representative know that the distal magnet had moved distally and that she was going to adjust it.The representative mentioned that the wire guide that was left in place could add friction and weight to the inner catheter.After the third day, the surgeon called in a daily basis to update the representative on the progression or lack of progression of the magnets.Every day she would manipulate the flourish catheters against the cook representative advice.On 3/25/2021, the representative received a text from the surgeon, where it could be seen that she was applying force to the magnets to try to get them to come together.It was advised that the tension could cause a perforation.That same day the representative received another text with an x-ray image and the magnets had come together.On (b)(6) 2021, the surgeon removed the magnet and the surgeon indicated that there were no leaks and the esophagram looked good.On 4/15/2021, the representative received information from the medical director of the nicu.The patient started experiencing respiratory issues on day 4 ((b)(6) 2021) after removal of the flourish [patient was positive for enterovirus/rhinovirus, but after consultation with surgery, there was concern for presence of a tracheoesophageal fistula (tef) as well].The patient was transferred to a sister hospital and there was a tracheoesophageal fistula identified.The patient had to get a surgical procedure to fix the fistula and the surgeon had to close off the esophagus.A medwatch from the user facility: patient was born with pure esophageal atresia.The flourish pediatric magnet catheter was used for repair of the esophagus.The magnet catheter was replaced on [(b)(6) 2021] and then removed on [(b)(6) 2021].The patient developed a life threatening tracheoesophageal fistula from the esophagus to the left main bronchus that required emergency surgery (thoracotomy).A bronchoscopy and esophagoscopy were done on [(b)(6) 2021] and verified the large tef; the patient decompensated and required emergent thoracotomy.
 
Additional Manufacturer Narrative
Continued from section d2: ptk- tube, gastrointestinal (and accessories).Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.Images showing the atretic gap measurement prior to device insertion was provided.The distance between the atretic segments was within the intended use of the device.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the mostly likely root cause of the reported events is related to the use of the device.Specifically, the user applied force to the device to try and get the magnets to come together.The instructions for use includes the following warning: "do not apply any force besides the magnetic pull onto the esophageal pouches to approximate them as this may result in perforation".Additionally, the user left the wire guide in place although the instructions for use state "remove pre-positioned wire guide.".Prior to distribution, all flourish pediatric esophageal atresia devices are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an unusual occurrence.The likelihood of occurrence is considered high.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
The physician used a cook flourish pediatric esophageal atresia device on a pediatric patient with esophageal atresia.The following was reported: a 5 month old male patient underwent a procedure of placement of the flourish magnet catheter device for repair of esophageal atresia in which the flourish pediatric esophageal atresia device was used.One magnet was placed in the proximal esophageal pouch and a second one was placed in the distal esophageal pouch.On (b)(6) 2021, the flourish device was placed in the patient and x-ray confirmed good placement.The surgeon and interventional radiology physician decided to leave a wire guide in the inner catheter of the lower flourish catheter to use for support, there was slight curling of the inner catheter in the stomach.The patient was transferred to the neonatal intensive care unit (nicu), at the bedside an x-ray was taken and the position of the magnets looked good.On day two, the surgeon called the cook representative and indicated the proximal magnet moved up slightly and she manipulated to get it back into position.On day three after placement, the surgeon let the representative know that the distal magnet had moved distally and that she was going to adjust it.The representative mentioned that the wire guide that was left in place could add friction and weight to the inner catheter.After the third day, the surgeon called in a daily basis to update the representative on the progression or lack of progression of the magnets.Every day she would manipulate the flourish catheters against the cook representative advice.On (b)(6) 2021, the representative received a text from the surgeon, where it could be seen that she was applying force to the magnets to try to get them to come together.It was advised that the tension could cause a perforation.That same day the representative received another text with an x-ray image and the magnets had come together.On (b)(6) 2021, the surgeon removed the magnet and the surgeon indicated that there were no leaks and the esophogram looked good.On (b)(6) 2021, the representative received information from the medical director of the nicu.The patient started experiencing respiratory issues on day 4 ((b)(6) 2021) after removal of the flourish [patient was positive for enterovirus/rhinovirus, but after consultation with surgery, there was concern for presence of a tracheoesophageal fistula (tef) as well].The patient was transferred to a sister hospital and there was a tracheoesophageal fistula identified.The patient had to get a surgical procedure to fix the fistula and the surgeon had to close off the esophagus.A medwatch from the user facility: "patient was born with pure esophageal atresia.The flourish pediatric magnet catheter was used for repair of the esophagus.The magnet catheter was replaced on [(b)(6) 2021] and then removed on [(b)(6) 2021].The patient developed a life threatening tracheoesophageal fistula from the esophagus to the left main bronchus that required emergency surgery (thoracotomy).A bronchoscopy and esophagoscopy were done on [(b)(6) 2021] and verified the large tef; the patient decompensated and required emergent thoracotomy.".Information was clarified on 09/14/2021 that one device was removed and another device was placed on (b)(6) 2021.

Brand Name
FLOURISH PEDIATRIC ESOPHAGEAL ATRESIA
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key11813304
Report Number1037905-2021-00194
Device Sequence Number3910949
Product Code PTK
UDI-Device Identifier10827002472836
UDI-Public(01)10827002472836(17)210921(10)W4387074
Combination Product (Y/N)N
Initial Reporter StateSD
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/21/2021
Device Model NumberG47283
Device Catalogue NumberFLRSH-PEA
Device Lot NumberW4387074
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/15/2021
Supplement Date Received by Manufacturer09/14/2021
Initial Report FDA Received Date05/12/2021
Supplement Report FDA Received Date10/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age5 MO